SEARCH

SEARCH BY CITATION

Abstract

  1. Top of page
  2. Abstract
  3. Case Report
  4. Comment
  5. References

Neutrophilic panniculitis is a rare adverse effect of therapy with selective BRAF inhibitors. We report a case of neutrophilic panniculitis in a 15-year-old girl receiving treatment with vemurafenib for a brainstem glioma. Clinicians should be aware of this rare but important side effect of vemurafenib. This is the first report of neutrophilic panniculitis in a child treated with vemurafenib.

Neutrophilic panniculitis is a rare condition recently associated with the use of the selective BRAF inhibitor vemurafenib. We present the case of a 15-year-old girl who developed neutrophilic panniculitis after treatment with vemurafenib for a brainstem glioma. To our knowledge, this is the first report of neutrophilic panniculitis in a child receiving treatment with vemurafenib.

Case Report

  1. Top of page
  2. Abstract
  3. Case Report
  4. Comment
  5. References

A 15-year-old girl with a 17-month history of a brainstem glioma presented to a pediatric dermatology clinic 2 weeks after developing tender axillary and lower extremity lesions. Her brain tumor was positive for a BRAF V600E mutation, prompting initiation of vemurafenib therapy 10 months before presentation. Physical examination revealed dark brown violaceous patches overlying firm, tender, subcutaneous nodules in the left axilla and left posterior thigh (Fig. 1). She had no associated fever, arthralgias, or any other systemic symptoms. She had no recent illnesses.

image

Figure 1. Scattered dark brown violaceous patches overlying firm subcutaneous nodules in the (A) axilla and (B) posterior thigh.

Download figure to PowerPoint

Laboratory tests including a complete blood count and comprehensive metabolic panel were normal. Incisional skin biopsy demonstrated neutrophilic infiltration of fat lobules with a large area of subcutaneous tissue necrosis and widening of fat septae (Fig. 2). Additional stains for microorganisms were negative. Based on these clinicopathologic findings, a diagnosis of vemurafenib-induced neutrophilic panniculitis was made. No treatment was pursued and the patient was continued on vemurafenib. Her cutaneous symptoms slowly improved over subsequent months and she was free of recurrence at the 8-month follow-up.

image

Figure 2. A stained section from an incisional biopsy specimen demonstrates a neutrophil-rich lobular panniculitis (hematoxylin and eosin, original magnification 4×; inset, original magnification 40×).

Download figure to PowerPoint

Comment

  1. Top of page
  2. Abstract
  3. Case Report
  4. Comment
  5. References

Vemurafenib is a selective inhibitor of BRAF that has been shown to improve survival in patients with metastatic melanoma, a malignancy often marked by activating mutations in the BRAF gene [1]. Activating BRAF mutations have also been identified in pediatric low-grade gliomas, prompting use of vemurafenib, such as in our patient [2]. Vemurafenib is associated with numerous cutaneous adverse effects, including keratosis pilaris, seborrheic dermatitis, facial erythema, hand–foot skin reactions, cutaneous squamous cell carcinomas, and photosensitivity [1, 3]. Neutrophilic panniculitis is a newly recognized rare cutaneous reaction that has been reported only in association with vemurafenib therapy in women with metastatic melanoma [4].

Neutrophilic panniculitis, a subtype of the neutrophilic dermatoses, is most often found in association with systemic disorders and rarely as a drug reaction [5]. Diagnosis of the drug-induced subtype is based on characteristic histopathology and exclusion of other causes of neutrophilic panniculitis. Nonsteroidal anti-inflammatory drugs, systemic steroids, and antihistamines have all been used as treatments, but most reported cases of vemurafenib-induced neutrophilic panniculitis have been self-limited, with resolution despite continued therapy.

Our patient developed neutrophilic panniculitis 10 months after she was started on vemurafenib, in contrast to previously reported adult cases in which lesions typically manifested within 3 weeks of initiating treatment [4]. In accordance with prior reports, our patient's cutaneous findings were limited to the arms and legs and self-resolved without discontinuation of therapy.

To our knowledge, this is the first report of vemurafenib-induced neutrophilic panniculitis in a child. It is important for clinicians to be aware of this rare cutaneous side effect to allow prompt diagnosis in the appropriate patient population.

References

  1. Top of page
  2. Abstract
  3. Case Report
  4. Comment
  5. References